Hail, Weakley
- When
- May 5, 11:22 PM CST to 11:35 PM CST
- Where
- Weakley County, 0.63 mi SE of Gleason
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.214, -88.612
A weak upper level low pressure system remained over the Mid-South during the beginning part of May. The combination of the weak upper level low and daytime heating produced showers and thunderstorms across the area on May 5th, 2012.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A weak upper level low pressure system remained over the Mid-South during the beginning part of May. The combination of the weak upper level low and daytime heating produced showers and thunderstorms across the area on May 5th, 2012. The storms initiated along old outflow boundaries near Northwest Tennessee and Western Kentucky. The storms eventually evolved into an MCS. Some of the storms produced large hail. These storms pushed out of the area by late morning/early afternoon of May 6th. The combination of old outflow boundaries and daytime heating allowed for redevelopment to occur during the late evening hours of May 6th into the early morning hours of May 7th. Again some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 10:27 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1127 PM CDT SAT MAY 5 2012 .UPDATE... UPDATED AVIATION DISCUSSION BELOW (06/04Z). && .DISCUSSION... /ISSUED 839 PM CDT SAT MAY 5 2012/ SKIES ARE MOSTLY CLEAR ACROSS MUCH OF THE FORECAST AREA THIS EVENING WITH TEMPERATURES RANGING FROM THE UPPER 70S TO MID 80S. IT APPEARS THAT THE CHANCE OF THUNDERSTORMS TONIGHT IS OVER SO HAVE REMOVED POPS FROM FORECAST FOR THE REMAINDER OF TONIGHT. HAVE ALSO REMOVED MENTION OF SEVERE WEATHER IN THE HWO. ARS PREV DISCUSSION... /ISSUED 236 PM CDT SAT MAY 5 2012/ HOT AND HUMID CONDITIONS ARE CURRENTLY FELT BY MIDSOUTHERNERS THIS EARLY MAY AFTERNOON WITH TEMPERATURES RANGING FROM THE MID 80S OVER NORTHWEST TENNESSEE TO 90F OVER THE MISSISSIPPI DELTA. WINDS WERE SOUTHERLY AT 5 TO 10 MPH UNDER A MIX OF CLOUDS AND SUN. DEWPOINTS HAVE DROPPED SLIGHTLY THIS MORNING FROM THE LOW 70S TO THE MID AND UPPER 60S...WITH HEAT INDICES RUNNING BETWEEN 88-93F. FOR THE REMAINDER OF TODAY...A WEAK VORT MAX OVER THE REGION WILL KEEP A THREAT FOR AN ISOLATED STORM ALONG AND WEST OF THE MISSISSIPPI RIVER...WITH MORE SCATTERED COVERAGE ACROSS SOUTHERN PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. CU FIELD IN THIS AREA THOUGH IS STILL CAPPED AS OF 2PM WITH A HIDDEN OUTFLOW BOUNDARY FROM THIS MORNING'S CONVECTION STRETCHED FROM DYERSBURG TO PICKWICK DAM IN TENNESSEE. MODELS IN THIS AREA SHOWING MOST OF THE QPF ACTUALLY FALLING BETWEEN THE 00-06Z TIME FRAME...WITH ONLY THE GFS AND ECMWF HINTING AT SOMETHING FORMING PRIOR TO 00Z. HAVE KEPT BEST CHANCES IN THE 21-03Z TIME FRAME. THE AIRMASS IS A LOADED GUN FOR NOW WITH A STOUT CAP AT 850MB. IF THE SHORTWAVE CAN BREAK THROUGH THIS INVERSION CAPE VALUES OF 4000 J/KG+...WILL PRODUCE VERY LARGE HAIL AND WET MICROBURSTS. WILL LEAVE THIS MENTION IN THE HWO. LATER SKIES WILL BECOME PARTLY CLOUDY LATE WITH LOWS STILL RUNNING TEN DEGREES ABOVE NORMAL. SUNDAY THROUGH TUESDAY...HOT AND HUMID WEATHER WILL CONTINUE ON SUNDAY AND MONDAY AHEAD OF A COLD FRONT DROPPING SOUTH THROUGH THE MIDWEST. THIS IS IN RESPONSE TO A DIVING SHORTWAVE IN THE WESTERN GREAT LAKES FLATTENING THE RIDGE OVER THE SOUTHEAST U.S. ANY CONVECTION SUNDAY AFTERNOON WILL REMAIN OVER THE EASTERN HALF OF THE CWA...WITH AN INCREASING THREAT APPROACHING FROM THE NORTHWEST LATE SUNDAY NIGHT. SEVERE CHANCES LOOK TO BE BEST OVER THE AREA ON MONDAY DURING THE LATE AFTERNOON AND EVENING HOURS AHEAD OF THE FRONT. THE AREA SHOULD BE ABLE TO SQUEEZE OUT SEVERAL 90F READINGS ON SUNDAY...WITH THE SOUTHERN HALF POSSIBLY HITTING 90 DEGREES ON MONDAY. THUNDERSTORMS LIKELY TO CONTINUE MONDAY NIGHT OVER THE ENTIRE AREA THEN AGAIN OVER THE SOUTH ON TUESDAY AS THE FRONT SLOWS. CLOUDY SKIES WITH PRECIPITATION SHOULD KEEP TUESDAY'S HIGHS IN THE UPPER 70S TO MID 80S. WEDNESDAY THROUGH THURSDAY...SURFACE HIGH PRESSURE WILL BUILD SOUTH ACROSS THE OHIO AND TENNESSEE VALLEYS PLACING A DRY EASTERLY FLOW OVER THE REGION. TEMPERATURES WILL BE MUCH CLOSER TO NORMAL FOR EARLY MAY WITH READINGS IN THE 70S. NEXT WEEKEND...LONG RANGE SOLUTIONS FROM THE ECMWF AND GFS SHOW A BROAD TROUGH OVER THE MIDDLE OF THE COUNTRY WITH THE GFS DEPICTING A POTENT CLOSED LOW CROSSING THE SOUTHERN PLAINS AND THE EURO HAVING A MORE PROGRESSIVE SHORTWAVE ACROSS THE UPPER/MID MISSISSIPPI VALLEY. HAVE INCREASED POPS SLIGHTLY STARTING LATE FRIDAY AS A MOIST SOUTHWEST FLOW SET UPS OVER THE AREA. TEMPERATURES SHOULD REBOUND BACK INTO THE 80S THIS PERIOD WITH DEWPOINTS RETURNING TO THE 60S. JAB && .AVIATION... 00Z TAF CYCLE (06/04Z-07/00Z) UPDATED...06/04Z A SMALL COMPLEX OF THUNDERSTORMS HAS DEVELOPED ALONG THE NW TN / KY BORDER. THE THUNDERSTORMS HAVE SLIPPED A LITTLE SOUTH TO SOUTHEASTWARD AND MAY CONTINUE TO DO SO FOR THE NEXT FEW HOURS...THUS HAVE ALREADY UPDATED TO ADD VCTS TO THE KMKL TAF 06/06Z-06/08Z. OTHERWISE NOT MUCH CHANGE TO THE EARLIER TAF SET. VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. ANY THREAT FOR THUNDERSTORMS SUNDAY DUE MAINLY FROM DAYTIME HEATING IS TOO LOW TO MENTION IN THE TAFS AT THIS TIME. WINDS MOSTLY LIGHT TONIGHT EXCEPT POSSIBLY STRONG AND GUSTY NEAR ANY THUNDERSTORMS. WINDS S-SW 6-12 KTS SUNDAY WITH OCCASIONAL GUSTS TO 18 KTS AT KJBR. JCL && .PRELIMINARY POINT TEMPS/POPS... MEM 71 91 71 90 / 20 10 20 50 MKL 66 90 67 87 / 30 20 30 60 JBR 69 91 68 87 / 20 10 30 60 TUP 67 92 68 89 / 30 20 20 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 835 PM CDT SAT MAY 5 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070345- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 835 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL SETTLE INTO THE MIDSOUTH LATE MONDAY THROUGH EARLY TUESDAY. SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT... LATE MONDAY AFTERNOON AND MONDAY NIGHT. ADDITIONAL STRONG STORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1103 PM CDT SAT MAY 5 2012 TNZ003-004-060445- WEAKLEY TN-HENRY TN- 1103 PM CDT SAT MAY 5 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 1145 PM CDT FOR... NORTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE... NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 8 MILES NORTH OF LATHAM AT 1103 PM CDT...MOVING SOUTHEAST AT 10 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN HENRY AND WEAKLEY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3624 8855 3650 8881 3651 8881 3651 8835 TIME...MOT...LOC 0403Z 298DEG 7KT 3655 8867
The Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 05:22 UTC.
2 hail. Local standard time, as filed.
Penny size hail fell near the intersection of Macon Road and National Street in Memphis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378568, 381097.